Alabama, 2020Flash Flood in Alabama, August 25, 2020
August 25, 2020 · NWS BMX · 1 event in 1 county or zone
A band of slow moving thunderstorms produced localized heavy rainfall across Sumter County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A band of slow moving thunderstorms produced localized heavy rainfall across Sumter County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 25, 6:03 AM CST, 5 hours 2 minutes earlier.
Area forecast discussion, Aug 25, 6:03 AM CST, 5 hours 2 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
703 AM CDT Tue Aug 25 2020
.UPDATE...
For 12Z Aviation.
&&
.SHORT TERM...
/Updated at 350 AM CDT Tue Aug 25 2020/
Today through Wednesday.
Another mostly cloudy and rainy at times day is anticipated for much
of Central Alabama as we remain in a moist tropical airmass. PWATs
for today should be above 2 for all and forecasted as high as 2.4.
Marco has fallen apart rapidly along the LA coast due to shear. We
remain though in a southeast to south onshore flow generally through
600mb as Laura moves NW across the Gulf of Mexico through the short
term. That, along with weak troughing aloft, will help us to
continue in our showery pattern for today. Forecast QPF looks to be
generally light along and south of the Interstate 85 corridor and
under an inch elsewhere for today. However, with the higher PWATs
possible today, we will be on the lookout for any problem areas on
radar. Overall though, widespread flooding is not anticipated. Our
warmest counties will be across the SE today where a few breaks in
the clouds may be just enough for the lower 90s. Some thunderstorms
will be possible mainly in the afternoon and evening to go along
with the widespread showers. Overnight low temperatures tonight will
be similar. However, rain chances should go down a tad with more
scattered activity for tonight. Wednesday looks to be a little
warmer with weak ridging and lower (more scattered) rain chances.
08
.LONG TERM...
/Updated at 350 AM CDT Tue Aug 25 2020/
Wednesday night through Monday.
Tropical Storm Laura has emerged out over the southeastern Gulf
and is expected to strengthen to a hurricane later today. Laura
will be steered by a trough over Texas and a ridge over the
Southeast, and models are coming into good agreement on Laura
making landfall somewhere along the southeast Texas/southwest
Louisiana coast Wednesday night. Laura will lift northward through
the ArkLaTex Thursday, with some model differences beginning to
appear Friday regarding how sharply/quickly Laura or its remnants
recurve upon reaching the westerlies over the Mid-South. This will
keep the main impacts from Laura well west/northwest of the area,
though some low-end impacts may be possible across our far
northern/northwestern counties Friday/Friday night as then TD
Laura moves eastward through Tennessee.
Ridging aloft will allow for quiet weather Wednesday night. Deeper
moisture and the main rain bands from Laura should remain west of
the area Thursday/Thursday evening, but there should be enough
moisture for scattered shower/thunderstorm development with
daytime heating. The stronger 850mb flow associated with Laura
remains west of the area Thursday until perhaps late Thursday
night (though instability is weak late Thursday night), and will
remove any impacts for Thursday from the HWO. Rain chances will
increase Friday/Friday night as the low to mid-level trough
associated with Laura moves through. The LLJ associated with Laura
may clip some of our northwestern/northern counties during this
time, with a modest uptick in low-level SRH though the low-level
flow will also be veering in the southeast quadrant of the
weakening system. This will keep the threat for a brief tornado or
two marginal at best and dependent on the exact track of the
system. Localized flooding will be possible, though
organized/widespread flooding is not expected at this time. 0-6km
bulk shear values around 30 kts could also support some line
segments with a localized damaging wind threat.
The flow aloft will become northwesterly this weekend in the wake
of Laura, between ridging over the Gulf and Southern Plains and a
trough over the Great Lakes. Tropical moisture will linger over
the area and pool ahead of a front which will stall near or
northeast of the area, resulting in enhanced coverage of showers
and storms. Will also have to monitor for any MCSs that develop
upstream as well. Unsettled conditions continue to into early next
week as a seasonally strong trough amplifies over the central
CONUS.
32/Davis
&&
.AVIATION...
12Z TAF Discussion.
We will continue with an influx of tropical moisture across
Central Alabama today. The radar currently indicates widespread
showers across much of Central Alabama. Off and on showers will
continue today. MVFR cigs to, at times this morning IFR cigs,
will be present with the showers. Winds will be east to southeast
across the area ~ 5-10 KTS. Reduced visibilities may be noted in
the heavier showers at times. Thunderstorms will be a possibility
during the afternoon and evening as well. Rain chances will
decrease some this evening into Wed as weak ridging builds.
08
&&
.FIRE WEATHER...
Widespread showers and isolated thunderstorms are expected today
as a very moist air mass will be located over the area. Showers
and storms will become isolated to scattered Wednesday and
Thursday. Rain chances will increase Friday and into the weekend
as the remnants of Laura track northward along the Mississippi
River.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 84 71 90 71 92 / 80 50 30 10 30
Anniston 85 72 91 73 93 / 80 50 30 10 30
Birmingham 85 73 91 74 92 / 80 50 30 10 30
Tuscaloosa 86 74 92 75 91 / 80 50 30 20 40
Calera 85 72 91 72 91 / 80 40 30 10 30
Auburn 87 72 90 72 91 / 70 20 20 10 20
Montgomery 90 74 93 75 93 / 70 20 30 10 30
Troy 90 73 92 74 92 / 60 20 30 10 30
&&
.BMX WATCHES/WARNINGS/ADVISORIES/...
None.
&&
Hazardous weather outlook, Aug 25, 2:50 AM CST, 8 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
350 AM CDT Tue Aug 25 2020
ALZ011>015-017>050-261200-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
350 AM CDT Tue Aug 25 2020
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Tropical Storm Laura is forecast to strengthen to a hurricane before
making landfall along the southeast Texas or southwest Louisiana
coast Wednesday night. The more widespread strong winds and heavy
rainfall will stay west of Central Alabama. However, the remnants of
Laura could generate a couple severe storms with damaging winds or a
brief tornado as well as localized heavy rainfall mainly across far
northwestern and northern portions of Central Alabama Friday and
Friday night.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management may be needed
on Friday and Friday night. Please follow all local, state, and CDC
guidelines in regards to travel.
Flash Flood, Sumter
- When
- August 25, 11:05 AM CST to 1:05 PM CST
- Where
- Sumter County, 0.9 mi NW of York Mallard Arpt to 1.12 mi N of York Mallard Arpt
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 32.510, -88.280
Highway 11 flooded in both directions.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, August 25, 20201 death · 2 injured · 1 event
- Drought in Iowa, August 25 to 31, 2020$3.8 million · 2 events
- Flash Flooding and Hail in West Virginia, August 25, 20201 injured · $142,000 · 1.25 in hail · 36 events
- Hail and Damaging Winds in Pennsylvania, August 25, 2020$246,000 · 1.25 in hail · 21 events
- Drought in South Dakota, August 25 to 31, 2020$600,000 · 1 event
- Damaging Winds in Virginia, August 25, 2020$114,000 · 65 kt wind · 24 events
- Flash Flooding in Mississippi, August 25, 2020$127,000 · 11 events
- Hail and Damaging Winds in West Virginia, August 25, 2020$135,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Ohio, August 25 to 26, 2020$40,000 · 1.25 in hail · 21 events
- Hail and Damaging Winds in Ohio, August 25, 2020$70,000 · 1 in hail · 4 events
- Damaging Winds in Ohio, August 25 to 26, 2020$43,000 · 50 kt wind · 14 events
- Damaging Winds in New Jersey, August 25, 2020$55,000 · 61 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916373.